If you are experiencing problems downloading PDF or HTML fulltext, our helpdesk recommend clearing your browser cache and trying again. If you need help in clearing your cache, please click here . Still need help? Email help@ingentaconnect.com

Free Content Circadian motor activity affected by stimulant medication in children with attention-deficit/hyperactivity disorder

You have access to the full text article on a website external to ingentaconnect.

Please click here to view this article on Wiley Online Library.

You may be required to register and activate access on Wiley Online Library before you can obtain the full text. If you have any queries please visit Wiley Online Library

Download Article:

Abstract:

Summary

Attention-deficit/hyperactivity disorder (ADHD) is a highly prevalent disorder occurring in approximately 3–5% of school-aged children. The core symptoms of ADHD are effectively treated with stimulant medications such as methylphenidate; however, there are also negative side effects, including insomnia. It has been suggested that administration of stimulant medication may alter the timing or regularity of circadian motor activity levels. This study aimed to investigate the impact of stimulant medication on the strength and timing of circadian rhythms in 16 stimulant medication-na├»ve children with ADHD. Participants were monitored for changes in motor activity during a 3-week blinded placebo-controlled medication trial to examine the impact of immediate-release methylphenidate hydrochloride. Motor activity was measured by actigraphy, and 24-h activity profiles were analysed using cosinor analyses to identify measurable changes in circadian rhythms. The children in this sample demonstrated significant increases in motor activity during the sleep-onset latency period. They also showed a significant reduction in relative circadian amplitude and a phase-delay in the timing of the daily rhythm. Clinicians and parents of children being treated with stimulant medication for ADHD should be aware that stimulant medication may cause disruption of sleep/circadian rhythms. Behavioural strategies to improve sleep may be useful for children experiencing these negative effects from medication.
Related content

Tools

Favourites

Share Content

Access Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content
Cookie Policy
X
Cookie Policy
ingentaconnect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more